Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 610, NWS Jackson, MS

August 19, 2001Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 19, 2001, 10:55 AM CDT for Jones County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 19, 2001, 10:55 AM CDT (15:55 UTC)
Expired
Aug 19, 2001, 11:45 AM CDT
In force
50 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jones County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 584 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
584 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS54 KJAN 191557
SVRJAN
MSC067-191645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1055 AM CDT SUN AUG 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 1145 AM CDT

* AT 1055 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LARGE SEVERE THUNDERSTORM DEVELOPING NEAR HIGHWAY 84 ABOUT 7 MILES 
  WEST OF ELLISVILLE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR ELLISVILLE AT 1100 AM CDT
  BE NEAR LAUREL AT 1105 AM CDT
  BE NEAR SANDERSVILLE AT 1115 AM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

WINDS UP TO 60 MPH AND HAIL TO THE SIZE OF DIMES ARE LIKELY WITH THIS 
STORM.

LAT...LON 3173 8940 3155 8938 3158 8896 3183 8893

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 7:05 AM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 19, 7:05 AM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
705 AM CDT SUN AUG 19 2001

.UPDATE DISCUSSION...STORMS FIRING ACROSS NE LA ONCE AGAIN THIS
MORNING SIMILAR TO YDY WITH MID LEVEL CANOPY ALREADY ENHANCING
ALONG I-20/SOUTH. WITH THIS IN MIND...WILL INTRODUCE MORE CLOUDS
CENTRAL ZONES AND SLIGHTLY INCREASE POPS TO GOOD CHANCE. ISENTROPIC
LIFT ENHANCING AHEAD OF APPROACHING...STRONG SHORTWAVE. SEVERE WX
STILL CONTINUES TO BE POSSIBLE (READ EARLIER DISCUSSION). TWEAKING
HIGHS DOWN A CAT TOO CENTRAL ZONES...SIMILAR TO WHAT WE SAW
YESTERDAY (MID 80S OR SO). SOUTH ZONES ALREADY COVERED FOR THIS.
20-30 POPS STILL LOOK GOOD NORTH ZONES AS FRONT/DYNAMICS APPROACH AS
THE DAY WEARS ON. UPDATES OUT SOON.

POTENT LATE SUMMER UPPER LOW/ASSOCIATED COLD FRONT CONTINUES TRACKING
SEWD THIS MORNING PER SATELLITE AND SURFACE DATA. FRONT EXTENDS SWWD
TO A JONESBORO AR-LITTLE ROCK AR-OK CITY OK LINE AT 06Z WITH
SHORTWAVE/UPPER JET ENERGY NOW DROPPING SEWD ACROSS NRN TX INTO THE
TN VALLEY. ONLY SLIGHT MODEL DISCREPANCIES THIS MORNING WITH SPEED
OF THE FRONT WITH THE AVN LOOKING BETTER ON FARTHER SOUTH POSITION
AND BETTER ON CURRENT QPF/TRENDS PER ANTECEDENT MOISTURE AROUND.

TAIL END OF COLD FRONT SHOULD CONTINUE TO MOVE SWD...BUT SLOW UP
OVER CENTRAL CWFA AS BEST UPPER LEVEL SUPPORT SHIFTS EWD INTO THE OH
VALLEY THROUGH TONIGHT. FRONT HANGS UP OVER S/W ZONES ON MON/MON
NIGHT AS UPPER RIDGE BUILDS BACK IN FROM THE WEST.

SEE LITTLE CHANGE TO ONGOING FORECAST WITH THE CONTINUATION OF
SCATTERED CONVECTION THIS AFTERNOON INTO THE EVENING HOURS. CANT
ARGUE WITH SPC (SEE SWODY1 DISCUSSION) ABOUT A FEW STORMS BECOMING
SEVERE OVER NRN HALF OF CWFA AS COOLER 500 MB TEMPS/INCREASING MID
LEVEL LAPSE RATES FILTER SE INTO THE REGION ALONG WITH INCREASING
SPEED/DIRECTIONAL VERTICAL SHEAR. RRQ OF 50-70KT POLAR JET ARRIVES
ADDING TO VERTICAL MOTIONS AS WELL ALONG WITH CAPES OF 3000-4000
J/KG. OTHERWISE...MAY TWEAK POPS UP SOUTH A TAD WHERE BEST ISENTROPIC
ASCENT/MOISTURE (PWAT/S CLOSER TO 2.00) WILL BE SITUATED...BUT
LESSER OF A SEVERE WX THREAT WITH WET MICROBURST MORE OF A THREAT.
THANKS KNEW FOR COORD. GENERALLY FOLLOWING MAV GUIDANCE TRENDS.

.EXTENDED...UPPER RIDGE DOMINATES THROUGH MID WEEK AND FEEL SPECTRAL
MODELS OVERDOING QPF ON WED WITH MAINLY SEABREEZE ACTIVITY OVER SRN
ZONES POSSIBLE. OTHERWISE...ALL EYES TURN TO TS CHANTAL. AT THIS TIME
...AVN HAS GONE MORE WITH YDYS NOGAPS WITH WWD MOTION THROUGH THE YUCATAN
AND APPROACHING THE MEXICAN/S TX COASTLINE BY THURS/FRI. DUE TO USUAL
MODEL DISCRENACIES WITH THESE SYSTEMS...NO CHANGES PLANNED.

PRELIM NUMBERS:
JAN 86/70/92/69 5221
MEI 87/68/93/67 5331

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
05/

In the hours before

Special weather statement, Aug 19, 6:50 AM CDT, 4 hours 5 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
650 AM CDT SUN AUG 19 2001

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF
MISSISSIPPI...NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS
TODAY INTO THE EARLY EVENING. SCATTERED SEVERE THUNDERSTORMS WILL
BE POSSIBLE NORTH OF A LINE FROM WINNSBORO TO HAZLEHURST TO
QUITMAN. SOUTH OF THE SAME LINE... ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE. ACROSS THE SCATTERED SEVERE AREA...
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE
WINDS AND HAIL TO THE SIZE OF QUARTERS. ELSEWHERE... MICROBURST
TYPE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH
ALONG WITH SMALL HAIL.

AN UNSEASONABLY STRONG UPPER LEVEL TROUGH AND ASSOCIATED
FRONT...WILL MOVE INTO THE REGION TODAY. COOLING TEMPERATURES
ALOFT...MOIST LOW LEVELS AND DAYTIME HEATING...WILL SET THE STAGE
FOR ISOLATED TO SCATTERED SEVERE THUNDERSTORMS TODAY.

...FLOODING...
DEEP MOISTURE REMAINS ACROSS THE HIGHWAY 84 CORRIDOR...AND WITH
THUNDERSTORMS LIKELY TODAY...LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE. IN THE STRONGER THUNDERSTORMS...LOCALIZED RAINFALL
AMOUNTS OF 1 TO 2 INCHES MAY OCCUR. THIS TYPE OF RAINFALL WILL
CAUSE PONDING OF WATER ON ROADWAYS ALONG WITH POSSIBLE MINOR
FLOODING OF LOW LYING AREAS.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NECESSARY TODAY. CONCERNED PERSONS
SHOULD STAY INFORMED TO FUTURE UPDATES AND STATEMENTS THROUGH
TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:29 PM CDTSevere Thunderstorm WarningJANSunflower31 min
Aug 19, 6:35 PM CDTSevere Thunderstorm WarningJANBolivar40 min
Aug 19, 6:53 PM CDTFlash Flood WarningJANSunflower112 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.